10/4/2012 5:03:00 PM State health department working with Minnesota health care providers to follow up on use of product linked to fungal meningitis outbreak
The Minnesota Department of Health (MDH) is working with a group of Twin Cities-based health care providers to follow up with patients who were given a steroid product linked to a national outbreak of fungal meningitis infections.
Providers involved in the follow-up effort include Medical Advanced Pain Specialists (MAPS) in Edina, Fridley, Shakopee and Maple Grove, and the Minnesota Surgery Center (MSC) in Edina and Maple Grove.
Nationwide, 35 patients in six states have developed fungal infections after being injected with the implicated product, which was produced by the New England Compounding Center in Framingham, Mass. At least five deaths have been reported in connection with the outbreak.
The U.S. Centers for Disease Control and Prevention (CDC) is working with the U.S. Food and Drug Administration (FDA) to investigate the outbreak at the national level. The New England Compounding Center has closed and ceased operation since the outbreak was discovered. CDC and FDA have advised health care providers to stop using any products produced by the firm.
No cases have been reported thus far in Minnesota. However, the implicated product was used by MAPS and MSC, as well as providers in 22 other states. MAPS, MSC and MDH are working to contact and follow up with MAPS patients who were treated with the product. MAPS and MSC are the only Minnesota providers known to have used the implicated product.
The fungal infections associated with the steroid product produce an uncommon form of meningitis, which should not be confused with the viral or bacterial forms of the illness with which most people are familiar. This form of the illness cannot be transmitted from person to person.
MDH is working with MAPS and MSC to contact all of the patients who received the steroid product. However, patients who may have received the product while being treated at MAPS or MSC are urged to contact MAPS, MSC or their primary health care provider if they develop possible symptoms of the fungal infection.
For patients who received a steroid injection in the spinal area, symptoms may include headache, worsening of a headache that was already present, fever, sensitivity to light, stiff neck, or pain at the site where they received their injection. Many of the patients who became ill also had symptoms of stroke, such as weakness, difficulty with speech, visual changes or altered consciousness.
For patients who received an injection in another part of the body, symptoms may include swelling, redness and pain around the injection site, and fever or chills.
Patients with symptoms should be evaluated promptly for potential infection. The symptoms typically appear anywhere from one to four weeks after receiving the injection, but could begin earlier or later.
MAPS or MSC patients with questions can contact the clinics at 763-537-6000. Health care providers who believe they may have a patient with the infection should call MDH at 651-201-5414.